Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Phil Chung Sung 1 Article
Up-to-date treatment of acetaminophen poisoning
Phil Chung Sung, Moon Jeongmi, Chun Byeongjo
J Korean Soc Clin Toxicol. 2022;20(2):39-44.   Published online December 31, 2022
DOI: https://doi.org/10.22537/jksct.2022.20.2.39
  • 363 View
  • 43 Download
AbstractAbstract PDF
N-Acetylcysteine (NAC) is the standard antidote treatment for preventing hepatotoxicity caused by acetaminophen (AAP) poisoning. This review summarizes the recent evidence for the treatment of AAP poisoning. Several alternative intravenous regimens of NAC have been suggested to improve patient safety by reducing adverse drug reactions and medication errors. A two-bag NAC infusion regimen (200 mg/kg over 4 h, followed by 100 mg/kg over 16 h) is reported to have similar efficacy with significantly reduced adverse reactions compared to the traditional 3-bag regimen. Massive AAP poisoning due to high concentrations (more than 300-lines in the nomogram) needs to be managed with an increased maintenance dose of NAC. In addition to NAC, the combination therapy of hemodialysis and fomepizole is advocated for severe AAP poisoning cases. In the case of a patient presenting with an altered mental status, metabolic acidosis, elevated lactate, and an AAP concentration greater than 900 mg/L, hemodialysis is recommended even if NAC is used. Fomepizole decreases the generation of toxic metabolites by inhibiting CYP2E1 and may be considered an off-label use by experienced clinicians. Since the nomogram cannot be applied to sustained-release AAP formulations, all potentially toxic sustained-release AAP overdoses should receive a full course of NAC regimen. In case of ingesting less than the toxic dose, the AAP concentration is tested twice at an interval of 4 h or more; NAC should be administered if either value is above the 150-line of the nomogram.

JKSCT : Journal of The Korean Society of Clinical Toxicology